Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

July 14, 2012Towns County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 14, 2012, 5:49 AM EDT for Towns County, Georgia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2012, 5:49 AM EDT (09:49 UTC)
Expired
Jul 14, 2012, 6:45 AM EDT
In force
56 min
Issued by
NWS Atlanta, GA

County Towns County, GA

The radar

The Greer radar (KGSP), 129 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1892 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

460 
WWUS82 KFFC 140949
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 AM EDT SAT JUL 14 2012

GAZ009-141045-
549 AM EDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN EASTERN TOWNS 
COUNTY UNTIL 645 AM EDT...

AT 540 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
THUNDERSTORMS WITH HEAVY RAIN OVER EASTERN TOWNS COUNTY...MOVING 
NORTH AT 15 MPH. BETWEEN 1.5 AND 2 INCHES OF RAIN HAS FALLEN DURING 
THE PAST 3 HOURS OVER EASTERN TOWNS COUNTY AND AN ADDITIONAL 
RAINFALL OF 1 INCH IS POSSIBLE.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES 
ACROSS EASTERN TOWNS COUNTY...INCLUDING AREAS AROUND MOUNTAIN 
SCENE...MACEDONIA...TITUS...PLUM ORCHARD GAP SHELTER AND TATE CITY. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS 
AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3499 8354 3495 8354 3493 8359 3492 8359
      3488 8365 3482 8365 3480 8367 3479 8370
      3480 8375 3499 8373
TIME...MOT...LOC 0947Z 191DEG 6KT 3485 8368

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 2:58 AM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 14, 2:58 AM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
258 AM EDT SAT JUL 14 2012

.SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...
FORECAST CONTINUES TO REVOLVE AROUND THE COPIOUS AMOUNTS OF MOISTURE
ACROSS THE REGION. MODELS IN GOOD AGREEMENT WITH ATLANTIC HIGH
PRESSURE RIDGE BUILDING IN FROM THE EAST THROUGH THE SHORT
TERM...WITH DIURNALLY DRIVEN CONVECTION BEING THE MAIN CONCERN. AS
RIDGE SETTLES ACROSS THE REGION...ANTICIPATE DIMINISHING POPS EACH
DAY COMPARED TO WHAT HAS BEEN PREVIOUSLY SEEN THIS WEEK. THAT BEING
SAID...STILL HAVE GOOD CHANCE POPS ACROSS THE STATE FOR THIS
AFTERNOON AND EVENING...AND THEN SLIGHT CHANCE TO CHANCE POPS ACROSS
THE AREA SUNDAY...AS GUIDANCE SEEMS SLIGHTLY TOO DRY GIVEN THE
FORECAST PROGRESSION OF THE RIDGE. MOIST ATMOSPHERIC COLUMN EVIDENT
IN THE 00Z SOUNDING...AND WITH PRECIPITABLE WATER VALUES EXCEEDING 2
INCHES...HEAVY RAIN REMAINS THE PRIMARY THREAT IN CONVECTION.
ALTHOUGH THIS ENVIRONMENT IS NOT CONDUCIVE TO SEVERE STORMS...DECENT
SURFACE HEATING IS ENOUGH TO SUPPORT SCATTERED CONVECTION...AND
ISOLATED STRONG STORMS AND A FEW SEVERE STORMS ARE POSSIBLE. PRIMARY
CONCERNS IN THESE STRONGER STORMS WILL BE DAMAGING WINDS.

IN GENERAL...HAVE USED A MAV/MET BLEND AS THE FOUNDATION FOR SHORT
TERM TEMPERATURES...ADJUSTING AS NEEDED TO CONSIDER AMPLE OVERNIGHT
MOISTURE IN THE AREA. NEITHER MAV OR MET STANDS OUT AS THE STAR
PERFORMER OVER THE LAST FEW DAYS. SLIGHT WARMING TREND OF A DEGREE
OR TWO EXPECTED BY SUNDAY...WITH HIGHS IN THE UPPER 80S AND LOW 90S
TODAY...AND THEN WIDESPREAD LOW 90S BY SUNDAY. LOWS WILL GENERALLY
BE IN THE LOW 70S.

31

.LONG TERM /MONDAY THROUGH FRIDAY/...
THERE ARE SOME DIFFERENCES BETWEEN THE ECMWF AND THE GFS. HOWEVER
BOTH ARE SHOWING A NEARLY CLIMO FORECAST WITH SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY...MAINLY IN THE AFTERNOON AND EVENING...BUT
CANT RULE OUT AN ISOLATED THUNDERSTORMS AFTER MIDNIGHT. MODELS DO
TRY TO BRING A SHORT WAVE INTO THE CWA...HOW FAR IT WILL PUSH THE
ASSOCIATED COLD FRONT VARIES...BUT THIS TIME OF YEAR MOST DO NOT
MAKE IT VERY FAR AND WILL GO MORE ALONG THE LINES WITH THE GFS AND
HOLD ANY COLD FRONT/SURFACE TROUGH ACROSS NORTH GEORGIA. THIS WILL
INCREASE POPS ON THURSDAY AND FRIDAY. TEMPS WILL BE NEAR OR SLIGHTLY
ABOVE CLIMO THROUGH THE PERIOD.

17

&&

.AVIATION...
06Z UPDATE...
CIGS BEGINNING TO DEGRADE WITH EAST WIND INFLUENCE. A FEW SITES
ALREADY AT IFR CONDITIONS...AND ANTICIPATE A FEW SITES TO HIT LIFR
BY 09Z. CIGS SHOULD IMPROVE BY 14-15Z TO MVFR...THEN VFR BY
AFTERNOON. BEST TS CHANCES 20-00Z...AND HAVE CONTINUED WITH
PREVIOUS PROB30. COVERAGE OF CONVECTION SHOULD BE LESS THAN
FRIDAY. E-SE WINDS THROUGH THE PERIOD...EXCEPT IN AFTERNOON
CONVECTION OUTFLOW BOUNDARIES. EXPECT 2-5KTS
OVERNIGHT...INCREASING TO 7-10KTS THROUGH THE DAY...AND THEN 5KTS
OR LESS OVERNIGHT.

//ATL CONFIDENCE...06Z UPDATE...
HIGH ON IFR CIGS...LOW TO MEDIUM ON LIFR CIGS.
MEDIUM ON TIMING OF CONVECTION...20-00Z.
HIGH ON WINDS.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          90  70  92  70 /  30  30  20  20
ATLANTA         90  72  90  74 /  30  30  20  20
BLAIRSVILLE     85  68  85  67 /  40  40  40  30
CARTERSVILLE    88  70  90  69 /  40  40  30  20
COLUMBUS        92  73  92  73 /  30  20  20  20
GAINESVILLE     86  71  89  72 /  40  30  30  20
MACON           92  72  93  72 /  30  20  20  20
ROME            90  70  93  70 /  40  40  30  20
PEACHTREE CITY  91  71  90  69 /  30  30  20  20
VIDALIA         92  74  92  74 /  30  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 14, 5:02 AM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
502 AM EDT SAT JUL 14 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-150915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
502 AM EDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING.

.SYNOPSIS...
A WARM AND VERY MOIST ATMOSPHERE WILL REMAIN OVER NORTH AND
CENTRAL GEORGIA THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS...FREQUENT LIGHTNING
AND HEAVY RAIN. THE BEST TIME FOR THUNDERSTORM DEVELOPMENT WILL
BE FROM NOON UNTIL MIDNIGHT TONIGHT. ALTHOUGH THUNDERSTORMS COULD
DEVELOP JUST ABOUT ANYWHERE ACROSS NORTH AND CENTRAL GEORGIA...THE
GREATER CHANCES WILL BE ACROSS NORTH GEORGIA.

.DISCUSSION...
CAPES WILL INCREASE TO 1500 TO 2000 THIS AFTERNOON. THIS WILL BE
SUFFICIENT FOR ISOLATED SEVERE STORMS TO DEVELOP. ALSO...HEAVY
RAIN WILL BE A THREAT AS WELL WITH K INDEX VALUES IN THE MID AND
UPPER 30S. WHILE WIDESPREAD FLOODING IS NOT EXPECTED...LOCALIZED
FLOODING OF STREETS...AND SMALL STREAMS IS POSSIBLE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY ALONG WITH THE
POSSIBILITY OF ISOLATED SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 14, 5:49 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 AM EDT SAT JUL 14 2012

GAZ009-141045-
549 AM EDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN EASTERN TOWNS
COUNTY UNTIL 645 AM EDT...

AT 540 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN OVER EASTERN TOWNS COUNTY...MOVING
NORTH AT 15 MPH. BETWEEN 1.5 AND 2 INCHES OF RAIN HAS FALLEN DURING
THE PAST 3 HOURS OVER EASTERN TOWNS COUNTY AND AN ADDITIONAL
RAINFALL OF 1 INCH IS POSSIBLE.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
ACROSS EASTERN TOWNS COUNTY...INCLUDING AREAS AROUND MOUNTAIN
SCENE...MACEDONIA...TITUS...PLUM ORCHARD GAP SHELTER AND TATE CITY.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3499 8354 3495 8354 3493 8359 3492 8359
      3488 8365 3482 8365 3480 8367 3479 8370
      3480 8375 3499 8373
TIME...MOT...LOC 0947Z 191DEG 6KT 3485 8368

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:00 PM EDTSpecial Weather StatementFFCSpalding30 min
Jul 13, 8:05 PM EDTRiver Flood WarningFFCForsyth, Fulton3 hr
Jul 13, 8:35 PM EDTSpecial Weather StatementFFCPike25 min
Jul 14, 6:20 PM EDTSpecial Weather StatementFFCMacon25 min
Jul 14, 7:15 PM EDTSpecial Weather StatementFFCUpson30 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.